Jump to content

paddington82: Zoloft and tinnitus


paddington82

Recommended Posts

I've only been on Zoloft since July 2020, and I've decided to come off of it, very long story. Currently I'm tapering from 150mg and I've developed tinnitus in my left ear, it went from loud crickets to a quiet buzzing. How common is this? 

 

Will it go away within a couple of weeks when I'm completely off of it? 

 

I'm so desperate. 

 

 

Link to post
  • ChessieCat changed the title to paddington82: Zoloft and tinnitus
  • Moderator

Welcome to SA, paddington82.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.  Please include the rate at which you're tapering and your current dose.

 

Account Settings – Create or Edit a signature.

 

How fast are you tapering?  We recommend tapering by no more than 10% of your current dose every four weeks.

 

Why taper by 10% of my dosage?

 

Tinnitus is an extremely common withdrawal symptom. The fact that you've developed it indicates you're tapering too fast.   Withdrawal symptoms fade with time, but there is no way to predict how long it will take.  I've had it off and on.

 

 

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

These explain the healing process really well.

 

 

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Add in one at a time and at a low dose in case you do experience problems. Get supplements that are single ingredient (not mixed with other types of supplements).

 

This is your Introduction topic, where you can complete your drug signature, ask questions and connect with other members.  We're glad you found your way here.

 

 

 
Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020, 7-week Ativan-Valium crossover + change to one 18.75mg dose, w/1 month hold.

Feb. 9, 2021, begin 10% every 4 weeks taper.  Current dose as of April 10: 13mgai.  Taper is 31% complete.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg.


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post

Paddington,

 

As someone who suffers from tinnitus (I believe unrelated to Zoloft usage), it will probably improve.

 

When my tinnitus first started it was extremely distressing. The noise wasn’t masked by anything. The radio, the tv, even the shower couldn’t make the noise dissipate. All my brain could focus on is the loud ringing in my head. 
 

While this may not be precisely what you want to hear, no pun intended, is that tinnitus is only a symptom. The ringing in and of itself is not dangerous. Tinnitus won’t harm you. 
 

Once i allowed myself to accept the ringing — to acknowledge that it exists — the tinnitus became less distressing. As time as passed since it’s onset there have been gradual improvements.


At first it was 10/10. When I say I could hear it over the car radio with loud music on I am not kidding. The ringing was in the center of my head and it felt like my head was buzzing. Left ear was much louder than the right.

 

The center of the head buzzing has generally stopped. My right ear is nearly healed. My left ear is still a bit loud but I feel like there has been good improvement. 

Feb 2012 - Sertraline 25mg

Mid 2012 - Sertraline 100mg

6-8wk taper of Sertraline approx. Dec 2018

Feb/March 2020 Re-instatement of Sertraline 100mg

July/August 2020 Sertraline 50mg

September 2020 Sertraline 25mg->12.5mg

 

Tried to "jump off" after ~2wk on 12.5mg.

 

Oct 2020:Re-instated approx. 6.25mg 

Link to post

I'm so glad it's gotten better for you and thanks for writting to me. I'm 100% convinced there is a source and it's definitely from tappering too quickly, I'm hoping it will go away with time. 

Link to post

@paddington82 same with me. When I tried getting off my medicine 3 1/2 years ago I started having tinnitus. I had no idea why?!?!?! And it about drove me crazy. I finally learned to live with it...and now it's just a part of me.
The way I look at it....this is my destiny in life. God could have given me something way worse....so I can live w/ringing in my ear. Although it makes it hard to hear my students when they talk quietly. That's the only annoying thing! haha! ;)

 

2005-2017 started on AD for sleep then on and off Paxil, Zoloft, Lexapro, and others that I can't remember

2017 Lexapro 10 mg

2018 Jan-Tried getting off lexapro. (within about a 4-6 week period) 

2018 March- Got back on Lexapro 10mg

2018 June Switched to Wellbutrin. (don't remember dosage)

2018 August Switched to Sertraline. 25 mg, 50, 75, then back down to 50 

2019 December...back on Sertraline 25 mg 

2020 January-switched back to Escitalopram 5 mg

2020 March-December Escitalopram 10 mg

2021 Jan-started BMS taper w/2 wk hold (using liquid form)

2021 March 7.97mg

Occasionally .25mg Melatonin (as needed)

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy